What can be done after the fact for facial lipoatrophy?
Apr 25, 2008
My facial wasting has become more and more pronounced. What can be done to replace the missing fat?
Response from Dr. Pierone
There are two general strategies for this problem.
The first is to remove the offending agent from the antiretroviral cocktail. One culprit is AZT, which is also known as zidovudine or Retrovir. AZT is also contained in Combivir and Trizivir. The other agent strongly linked to lipoatrophy is d4T, otherwise known as stavudine or Zerit. A number of studies have demonstrated that switching AZT or d4T to an alternative agent (usually Viread) leads to improvement in lipoatrophy.
The other approach is to treat facial lipoatrophy with facial fillers such as Radiesse or Sculptra which are approved in the U.S. Bio-alcamid is used for this indication in Canada and several other countries. PMMA is used in Mexico, Brazil, and some European countries.
I hope this information helps and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Will Gonorrhea Go Away On Its Own?
- What's The Difference Between Mouth Ulcers And Herpes Simplex 1?
- What The Chances Of Getting Herpes Without An Outbreak?
- What Is The Difference Between Genital Herpes And Shingles?
- What If Antibiotics Did Not Clear Up My Bacterial Vaginosis?
- Symptoms Of Gonorrhea In Gay Men
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.